Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 844, NWS Norman, OK

September 17, 2017Carter County, Garvin County, Stephens County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Sep 17, 2017, 6:12 PM CDT for Carter County, Garvin County, Stephens County, Oklahoma. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2017, 6:12 PM CDT (23:12 UTC)
Expired
Sep 17, 2017, 7:00 PM CDT
In force
48 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Carter County, OK, Garvin County, OK, Stephens County, OK

The radar

The Norman radar (KTLX), 91 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1019 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1019 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

660 
WUUS54 KOUN 172312
SVROUN
OKC019-049-137-180000-
/O.NEW.KOUN.SV.W.0844.170917T2312Z-170918T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
612 PM CDT SUN SEP 17 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southwestern Garvin County in southern Oklahoma...
  East central Stephens County in southern Oklahoma...
  Northwestern Carter County in southern Oklahoma...

* Until 700 PM CDT

* At 612 PM CDT, a severe thunderstorm was located near Tatums,
  moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Elmore City, Katie, Foster, Tatums, Ratliff City, Hennepin and
  Pernell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3453 9767 3472 9739 3456 9721 3451 9730
      3451 9735 3448 9735 3435 9760
TIME...MOT...LOC 2312Z 227DEG 13KT 3449 9750 

HAIL...1.25IN
WIND...60MPH
 
$$

WR
1 follow-up statement
966 
WWUS54 KOUN 172351
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
651 PM CDT SUN SEP 17 2017

OKC019-049-137-180000-
/O.EXP.KOUN.SV.W.0844.000000T0000Z-170918T0000Z/
Garvin OK-Stephens OK-Carter OK-
651 PM CDT SUN SEP 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GARVIN...EAST
CENTRAL STEPHENS AND NORTHWESTERN CARTER COUNTIES WILL EXPIRE AT 700
PM CDT...
                
The storm which prompted the warning has weakened below severe
limits.

LAT...LON 3453 9767 3472 9739 3456 9721 3451 9730
      3451 9735 3448 9735 3435 9760
TIME...MOT...LOC 2350Z 227DEG 13KT 3458 9738 

$$

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:47 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Sep 17, 2:47 PM CDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Norman OK
247 PM CDT Sun Sep 17 2017

.DISCUSSION...
Scattered to numerous showers and thunderstorms have formed north
of a cold front that extends from near Prague to just south of
Norman to near Wichita Falls. This front is moving slowly
southward and was expected to become fairly diffuse this afternoon
but with extensive convection to its north and differential
heating and modest cold pool development, this boundary has
maintained.

The most intense convection is occurring from near Chandler
south-southwest to near Lake Thunderbird as of this writing. This
is where instability is highest. 30-35 knots deep layer shear may
support some storm organization and MUCAPE around 1,500-2,000
J/kg may support marginally severe storms, although there are a
couple limiting factors 1.) lack of dry mid-level air/entrainment,
2.) much of the convection is post-frontal and the boundary layer
isn't particularly well mixed. If a storm occurs near the front
and where deep mixing has occurred, it would have a better chance
at producing brief strong/severe gusts. Large hail threat should
be tempered by storm mode (numerous convection / multi-cells). If
a sustained mesocyclone can develop, large hail would be a threat.

There is a conditional chance of more thunderstorms later tonight
moving in from the Texas Panhandle. Weakening instability should
preclude a threat of severe weather overnight. Some of these
storms, if they do occur, could linger into early tomorrow. The
surface boundary will diminish tomorrow and low level flow should
become uniform south-southwesterly tomorrow. Diurnal
destabilization and a weak perturbation in zonal flow aloft may be
enough for at least isolated convection mainly across northern
Oklahoma. Another weak shortwave trough may result in isolated
convection late Tuesday across portions of the area. More
substantial rain chances may develop late in the week and
especially over the weekend as mean western troughing moves toward
our region.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  82  71  91  72 /  60  50  20  10
Hobart OK         86  69  92  72 /  70  50  10  10
Wichita Falls TX  94  73  93  73 /  20  20  10  10
Gage OK           74  64  92  69 /  40  50  20  20
Ponca City OK     82  69  89  70 /  60  40  40  20
Durant OK         91  70  91  72 /  10  20  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

03/12
Hazardous weather outlook, Sep 17, 11:53 AM CDT, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1153 AM CDT Sun Sep 17 2017

OKZ004>048-050>052-TXZ083>090-181700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1153 AM CDT Sun Sep 17 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Isolated to scattered thunderstorms will occur this afternoon
across portions of central, western and northern Oklahoma and
possible portions of western north Texas. Storm intensity may
increase later this afternoon as instability increases. Although
the threat of severe thunderstorms is low, a few storms could
produce brief strong to possibly severe wind gusts up to 60 mph
and possibly hail up to quarter size late this afternoon.

Later this evening and tonight, thunderstorms over the Texas
Panhandle could consolidate into a cluster of storms and move
into western Oklahoma. Thunderstorm intensity should decrease
overnight as storms continue eastward. Strong wind gusts are
possible, but severe thunderstorms are unlikely.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Remnant thunderstorms will be possible Monday morning across
portions of central and eastern Oklahoma. Additional
thunderstorms may develop Monday afternoon across northern
Oklahoma, where there is Marginal Risk for strong to severe
thunderstorms. Hail and gusty winds are the primary hazards.

A low chance of thunderstorms will return on Thursday with
increasing chances of thunderstorms toward the upcoming weekend.
Locally heavy rainfall will be possible, especially by Saturday.

.Fire Weather...
Elevated fire weather conditions will be possible across portions
of Oklahoma and north Texas from Tuesday through Friday of this
week due to hot temperatures, breezy conditions, and low relative
humidity.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Sep 17, 3:39 PM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
339 PM CDT SUN SEP 17 2017

OKZ031-032-172115-
Hughes OK-Seminole OK-
339 PM CDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR Hughes and eastern Seminole
Counties Until 415 PM CDT...

AT 335 PM CDT, strong thunderstorms were along a line extending from
3 miles north of Cromwell to 5 miles northwest of Yeager to 4 miles
east of Sasakwa, moving east at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of pennies...
Wind gusts to 50 MPH...
Reduced visibility due to very heavy rainfall...
Frequent cloud to ground lightning...

Locations impacted include...
Holdenville, Wewoka, Wetumka, Dustin, Calvin, Cromwell, Lamar,
Sasakwa, Horntown, Yeager, Atwood and Spaulding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3514 9601 3512 9601 3512 9603 3509 9606
      3506 9607 3505 9609 3495 9609 3495 9657
      3522 9650 3543 9652 3543 9649 3546 9648
      3545 9644 3529 9644 3529 9598 3515 9598
TIME...MOT...LOC 2035Z 252DEG 26KT 3539 9646 3523 9640 3496 9645

03
Special weather statement, Sep 17, 3:54 PM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
354 PM CDT SUN SEP 17 2017

OKZ045-050-172130-
Love OK-Jefferson OK-
354 PM CDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Love and east
central Jefferson Counties Until 430 PM CDT...

AT 353 PM CDT, a strong thunderstorm was located 6 miles west of
Rubottom, moving northeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Leon, Rubottom, Courtney and Petersburg.

LAT...LON 3387 9745 3390 9745 3392 9749 3390 9755
      3390 9759 3392 9760 3395 9759 3397 9761
      3399 9765 3399 9767 3398 9770 3399 9770
      3407 9751 3407 9741 3393 9727
TIME...MOT...LOC 2053Z 239DEG 13KT 3395 9757

WR
Special weather statement, Sep 17, 4:34 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
434 PM CDT SUN SEP 17 2017

TXZ089-090-172200-
Clay TX-Archer TX-
434 PM CDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR southern Clay and southeastern
Archer Counties Until 500 PM CDT...

AT 431 PM CDT, strong thunderstorms were along a line extending from
3 miles northwest of Nocona to 4 miles east of Bluegrove to 3 miles
east of Archer City, moving south at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3364 9866 3382 9798 3349 9798 3347 9803
      3347 9842 3345 9842 3344 9856
TIME...MOT...LOC 2131Z 340DEG 8KT 3383 9777 3368 9815 3360 9856

WR
Special weather statement, Sep 17, 4:42 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
442 PM CDT SUN SEP 17 2017

OKZ032-042-043-048-172230-
Coal OK-Atoka OK-Pontotoc OK-Hughes OK-
442 PM CDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR Coal...north central Atoka...
eastern Pontotoc and central Hughes Counties Until 530 PM CDT...

AT 441 PM CDT, strong thunderstorms were along a line extending from
near Dustin to 7 miles southwest of Scipio to near Stonewall, moving
south at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of peas...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Ada, Allen, Stonewall, Dustin, Tupelo, Calvin, Stuart, Lamar, Gerty,
Centrahoma, Atwood, Fittstown, Wardville, Jesse, Chockie and
northeastern Atoka Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3451 9665 3477 9666 3511 9618 3529 9610
      3529 9598 3515 9598 3514 9601 3512 9601
      3512 9603 3509 9606 3506 9607 3505 9609
      3468 9609 3468 9589 3458 9588
TIME...MOT...LOC 2141Z 0DEG 11KT 3527 9606 3500 9606 3466 9654

03
Special weather statement, Sep 17, 5:10 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
510 PM CDT SUN SEP 17 2017

OKZ032-041>043-047-172300-
Coal OK-Pontotoc OK-Johnston OK-Hughes OK-Murray OK-
510 PM CDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR northern Coal...southern
Pontotoc...northwestern Johnston...southern Hughes and eastern Murray
Counties Until 600 PM CDT...

AT 506 PM CDT, strong thunderstorms were inside an area extending
from near Stuart to 3 miles southeast of Scullin, moving east at 25
MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3449 9646 3433 9694 3464 9690 3501 9610
      3469 9609
TIME...MOT...LOC 2206Z 256DEG 22KT 3487 9607 3448 9681

WR
Special weather statement, Sep 17, 5:13 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
513 PM CDT SUN SEP 17 2017

TXZ089-090-172315-
Clay TX-Archer TX-
513 PM CDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR southern Clay and southeastern
Archer Counties Until 615 PM CDT...

AT 510 PM CDT, strong thunderstorms were along a line extending from
7 miles south of Terral to near Windthorst, moving northeast at 10
MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Henrietta, Scotland, Windthorst, Bellevue, Lake Arrowhead, Bluegrove
and Joy.

LAT...LON 3347 9854 3366 9848 3394 9800 3389 9798
      3364 9798
TIME...MOT...LOC 2210Z 208DEG 9KT 3379 9795 3357 9843

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 10:38 PM CDTSpecial Weather StatementOUNCaddo37 min
Sep 16, 11:52 PM CDTSpecial Weather StatementOUNCuster, Dewey, Washita38 min
Sep 17, 12:51 PM CDTSpecial Weather StatementOUNGarfield39 min
Sep 17, 1:43 PM CDTSpecial Weather StatementOUNCleveland47 min
Sep 17, 1:48 PM CDTSpecial Weather StatementOUNLincoln42 min
Sep 17, 2:04 PM CDTSpecial Weather StatementOUNKay, Noble41 min
Sep 17, 2:08 PM CDTSpecial Weather StatementOUNCleveland, Pottawatomie52 min
Sep 17, 2:11 PM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie49 min
Sep 17, 2:34 PM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie, Seminole41 min
Sep 17, 2:51 PM CDTSpecial Weather StatementOUNSeminole39 min
Sep 17, 3:03 PM CDTSpecial Weather StatementOUNJefferson42 min
Sep 17, 3:11 PM CDTSevere Thunderstorm WarningOUNSeminole34 min
Sep 17, 3:39 PM CDTSpecial Weather StatementOUNHughes36 min
Sep 17, 3:52 PM CDTSevere Thunderstorm WarningOUNHughes53 min
Sep 17, 3:54 PM CDTSpecial Weather StatementOUNLove36 min
Sep 17, 4:00 PM CDTSevere Thunderstorm WarningOUNJefferson, Love45 min
Sep 17, 4:17 PM CDTAreal Flood AdvisoryOUNHughes3 hr
Sep 17, 4:42 PM CDTSpecial Weather StatementOUNCoal, Hughes48 min
Sep 17, 5:10 PM CDTSpecial Weather StatementOUNPontotoc50 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.